Asian Herb Ma Huang May Trigger Psychosis, Mood Disorders
WebMD News Archive
Feb. 24, 2000 (Cleveland) -- Natural doesn't necessarily equal good or
healthy, says Lt. Commander Karl M. Jacobs, MD, who warns that so-called
natural supplements, such as ma huang (a.k.a. ephedra), can be the cause of
both mental and physical problems.
Ma huang has been used for centuries in traditional Chinese medicine as a
stimulant and a treatment for asthma. It has recently become popular as a
dietary supplement, despite the fact that between 1993 and 1997 the FDA
reported 34 deaths and 800 medical and psychiatric complications associated
with ma huang.
And more recently, Jacobs and a colleague, Kenneth A. Hirsch, MD, PhD,
report in the journal Psychosomatics that ma huang use can cause
psychoses and mood disorders in previously healthy patients. They describe two
cases in which previously healthy, young Marines exhibited extreme symptoms,
including violence, after regular use of supplements containing ma huang and
its active ingredient, ephedrine.
In two cases reported by Jacobs and Hirsch, healthy, enlisted men showed
evidence of psychotic episodes during use of supplements containing ma huang.
In one case, a 27-year-old Marine became suicidal and extremely irritable. The
Marine's behavior was so disruptive that he faced dismissal. His mood returned
to normal when he discontinued the supplement. In the second case, a
20-year-old Marine experienced extreme psychosis while taking the supplement.
He, too, returned to normal when the supplement was stopped. In each case the
men had a maternal family history of depression.
Jacobs, a division psychiatrist for the 1st Marine Division at Camp
Pendleton in California, tells WebMD that the natural supplement market is very
attractive to health-conscious people, especially younger men and women who may
be seeking ways to boost their stamina or aid in weight loss attempts.
But patients should discuss use of any supplement with their physicians, and
physicians should conduct a "brown bag inventory" of all supplements
and medications, Jacobs says. In such an inventory, patients are told to put
all their medications and supplements into a paper bag and bring them to the
office so that the clinician can thoroughly review all medications. It is
particularly important to warn about supplements containing ma huang if the
"patient has a relative, such as a mother, with a history of depression or
if the patient has [high blood pressure] or other [heart] disease, because ma
huang causes an increase in blood pressure, heart rate, and [breathing],"
Increases in blood pressure may pose particular problems because ma huang is
a common ingredient in over-the-counter diet aids, he says. "An obese
patient is already likely to have [high blood pressure], so taking a product to
lose weight, which is a desirable goal for decreasing the risk of heart
disease, may actually put the person at increased risk because of its effect on